MCAS & Anaphylaxis: To Epipen Or Not To Epipen?

I’ve had my epipens, or in my case the generic equivalent, for over a year now. Luckily I’ve never had to use them. I’ve even had to dispose of the first two and get new ones because they expired without me ever using them. I’ll probably (hopefully!) do the same for the ones I have now.

Which is a good thing, right?

That depends.

(!Warning -TMI ahead!) Yesterday I woke up red and itchy with my torso covered in “sandpaper hives” as I call them and once again I was swollen everywhere from head to toe as I had magically gained almost 10lbs overnight (again!):

My stomach is usually very flat and not puffy at all. I feel very swollen when it’s happening and sometimes my stomach swells out like I am pregnant. The hives felt like I’d rolled in poison ivy and covered my torso, both front and back, and went up over my chest and it also popped up on the tops of my feet.

The long, red marks show up every where I scratch myself, like in this picture which was taken a few months ago, again after I just woke up:

In this case the long, red streaks are from me lightly scratching, whereas yesterday they showed up in the spots where my pajama bottoms were rubbing as I slept. Both times my skin from head to toe felt like I had a sunburn just under the surface which was worse on my arms and the fronts of my thighs as well as my chest and cheeks.

It’s something that happens quite often still, and occurs mostly in the morning when my medicines have begun to wear off. Usually it’s worse around my period, but yesterday seemed to be from something else. I may never know what.

Usually these symptoms are also accompanied by big, black shiners under both eyes, another sign of allergic reaction. I usually also have a racing and/or skipping heart beat and other symptoms of a histamine rush like diarrhea and unending waves of anxiety in the pit of my stomach, or, as it’s been better described; a sense of impending doom.

Then there’s the sneezing and watery eyes and mucus overload in my sinuses. My throat is clogged and my voice is hoarse. My lungs feel “too small” and I can’t quite catch a deep breath or get enough air. It can last for an hour or four hours, but it usually calms down once I take all my medicines.

That’s the scary thing, though: It still happens even though I am on high doses of antihistamines. So what would it be like without them?

I try not to think about that.

These are all signs that I am degranulating badly, though, and are byproducts of the blitzkrieg my mast cells launch in response to some perceived assault. They are also signs of anaphylaxis, according to this chart:

According to this chart, I should be injecting my epipen and calling 911 at least once or twice a week since that’s about how often this is happening to me. Yet I’ve never used them. Should I be using them? I don’t know.

The symptoms come and go and while they are pretty concerning and debilitating I’ve never felt like I was going to die from them.  Well, maybe once or twice, but it passed. I’m not joking, either. In fact, here’s my symptoms just from yesterday using the same chart:

Honestly? That’s my “normal”. I know it sounds strange but I have lived with these reactions my entire life when I think back on it. I believe these are what The Mastocytosis Society refer to as “anaphylactoid reactions” rather than actual anaphylaxis:

They have gotten worse over the years, but they still weren’t what drove me to the doctor. I ignored the hives and other allergy symptoms for a long time. In fact, the allergic reactions (or anaphylactoid reactions?) seemed secondary compared to the inflammatory symptoms that seemed far, far worse to me for some reason. Probably because they bring more pain and suffering than sneezing and mucus attacks do.

 

Today I saw my doctor and we decided to increase my Doxepin from 20 mg a day to 50, so that should help with these morning hive/allergic/anaphylactoid (?) responses.

I’m also adding a new drug, a cousin of Zyrtec called xyzal, which I’ll be taking at night to see if it helps. I’m also switching my albuterol inhaler for a cromolyn sodium nebulizer, so that’s exciting. Everything I use with cromolyn sodium in it helps immensely, which also helps to see clearly that it is, indeed, my mast cells causing the problem.

Or are they?

Interestingly, I think MCAS may actually be a secondary condition to the real problem that runs in my family. I’ll be discussing that in an upcoming post. I’ll also be talking about MCAS and pesticides/chemical exposure, like I promised, and also about 23 & Me which my doctor brought up today.

Subscribe now so you don’t miss a thing!

 

Won't you please share?Share on FacebookShare on Google+Tweet about this on TwitterPin on PinterestShare on StumbleUponEmail this to someonePrint this page